Skip to Accessibility Tools Skip to Content Skip to Footer

Forums


Treatment Issues

Enbrel Side Effects!

  • By northelizabeth

    Hi all! Been lurking on this site for a while but just made the jump to full membership today. I’ve been on Enbrel for three weeks and in the last week and a half or so I’ve had some really unpleasant symptoms — frequent headaches, extreme fatigue, and nausea, mainly. I can barely get out of bed and haven’t really gotten any work done (which is problematic as I’m a mother and small business owner). I can hardly eat anything. I’ve googled it and looked at the enbrel website and it’s hard to tell how common these are, although headaches and nausea are listed as possible side effects and fatigue could obviously just be my PsA, but I’m definitely feeling more sick than usual. Most of the time I’m able to work unless I’ve had a big event or had to travel, which I haven’t, and right now I can barely respond to email.

    The other possibility is that I might be pregnant. My husband and I have been trying for about six months, but I haven’t gotten a period on my own since my daughter was born two and a half years ago. I was hoping reducing my inflammation would help with this. Obviously, with no period, it’s very difficult to tell when I might have ovulated and therefore when I could take a test. The ones I’ve taken have been negative but could easily have been too early.

    So my question is this: Has anyone else had these symptoms when starting enbrel? Did they resolve on their own as you became accustomed to the medication or did you have to switch? Greatly appreciate any advice or ideas!

    reply
  • By Kerry

    Hi, I personally had to switch meds after a few weeks. I think it depends on your tolerance of the medication. I do not have experience with the medication that you are on. But, I have had the issue with side affects. In my opinion it is not a good way to live. I really got tired of the side affects. I wanted to have a life.

    reply
  • By hopenoel

    I went on Enbral several months ago and had a similar experience. It was rough. I completely sympathize with you. The side effects got better in that now the nausea, headache, fatigue etc. only are really challenging for 48 hours after the injection. The med isn’t really working so I believe I will be switched to Humira. I hope you get great results from med. Please reach out if you ever want to chat.Happy to give you my contact info.

    reply
    • By northelizabeth

      Thank you for telling me your experience @hopenoel! It did go away (naturally like an hour after I called my doctor so I got to call back and sound like an idiot lol) so I’m hoping it was random! I hope humira works better for you!

      reply
  • By hopenoel

    We have all had those call backs after things resolved. You never sound like an idiot. It is just another joy of a disease ppl who don’t have it have a hard time understanding, including med professionals.

    All the best,
    Hilary

    reply
  • By DPA65

    I started Enbrel in January and went off of it for surgery in April. I noticed great improvement by my second injection week 2. While off of it I had a bad flare and, though I started it again 3 weeks ago, it is hard to catch back up. I think the difference is that initially I wasn’t in the middle of a flare but was when I t.restarted. It’s still better than it was on my hiatus.
    My rheumatologist suggested I take it on a Friday before bedtime. Since I have weekends off, she said that some experience headaches and nausea and called it the “Enbrel Hangover”. I only experienced it once and it lasted a day and a half. She also said that most sensitivities to Enbrel fade within a month or two of being on it.
    Hope yours do, too.

    reply
    • By northelizabeth

      Thank you for sharing your experience! I have noticed that it tends to be kind of bad immediately after my dose but I do seem to be getting over it faster every week. Glad to hear yours went away entirely!

      reply
  • By moredogsinlife

    I took a double dose of Enbrel for over a decade with great success. Though you may experience some tiredness until your body gets used to it, I found that once my body fully responded to it and my PsA was under control, I didn’t really notice extra fatigue from the Enbrel – just “normal” fatigue from the disease. If that’s your only side effect, try taking it at night on the weekend as another poster suggested to lessen the impact. As side effects go, that’s a relatively minor one that you can expect will dissipate over time. Good luck!

    reply
  • By debsmiles

    I developed eye pain with Humira and now with Enbrel. Since I’m on my second shot of Enbrel I want o see if the pain will go away. Almost like my entire eye feels bruised. Anyone else?

    reply